Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

May 24, 2017Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 24, 2017, 5:44 PM MDT for Tooele County, Utah. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 5:44 PM MDT (23:44 UTC)
Expired
May 24, 2017, 6:30 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:20 PM MDTTSTM WND GST 688 Ese Delle, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2845 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS55 KSLC 242344
SVRSLC
UTC045-250030-
/O.NEW.KSLC.SV.W.0008.170524T2344Z-170525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
544 PM MDT WED MAY 24 2017

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Central Tooele County in northern Utah...

* Until 630 PM MDT

* At 542 PM MDT, a severe thunderstorm capable of producing winds in 
  excess of 70 mph was located 15 miles south of Clive, or 25 miles 
  northwest of Dugway, and moving northeast at 50 mph. This storm 
  previously produced a wind gust of 73 mph in the Salt Flats

* Locations impacted include...
  Grantsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4034 11317 4051 11328 4081 11269 4061 11245
TIME...MOT...LOC 2342Z 244DEG 54KT 4047 11313 

$$

NC
1 follow-up statement
848 
WWUS55 KSLC 250009
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
609 PM MDT WED MAY 24 2017

UTC045-250030-
/O.CON.KSLC.SV.W.0008.000000T0000Z-170525T0030Z/
Tooele UT-
609 PM MDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL TOOELE COUNTY...

At 609 PM MDT, a severe thunderstorm was located 10 miles northwest
of Grantsville, moving northeast at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Grantsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4042 11303 4056 11314 4081 11269 4061 11245
TIME...MOT...LOC 0009Z 244DEG 54KT 4065 11265 

HAIL...<.75IN
WIND...70MPH
 
$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:39 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 24, 3:39 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Wed May 24 2017

.SYNOPSIS...A cold front will sag south through northern Utah
tonight prior to stalling over central Utah Thursday as an
upper trough noses into the area. A secondary trough will
move across the area Friday maintaining unsettled conditions
into the first half of the holiday weekend.

&&

.SHORT TERM (Through 12z Saturday)...MSAS mslp analysis places a
cold front stretching from extreme NW Wyoming SE across central
Idaho. Afternoon water vapor and H5 analysis indicates the core of
the upper trough its tied to continues to deepen over southern
Alberta. A short wave lobe developing along the western periphery
of this trough will drop southeast into northern Utah driving this
front south overnight prior to stalling across central portions
of the area during the day tomorrow.

Primary concern moving forward relates to pre-frontal convection
attempting to take form attm. Mid level moisture continues to
increase while advecting in from the SW coincident with the
southern branch jet. Deep mixing combined with a very dry boundary
layer continues to enhance an inverted-v signature in vertical
profiles, and coupled with weak instability and modest shear (both
greatest over the far north), do expect a continued uptick in
cellular development into this evening. HRRR-3km continues to
develop convection over eastern NV over the next few hours, then
translates it ENE across the Wasatch Front periodically between
00-06z. Gusty microburst winds will be the primary threat, with
some isolated severe speeds possible (especially west desert).

Areal coverage of showers/convection is expected to increase
through the middle of the night tied closely to the area of best
baroclinicity shifting NW-SE across northern Utah/SW WY, prior to
slowly phasing away towards dawn over central portions as the
front stalls and trends more diffuse. With loss of upper support
for the time being, any convection Thursday will likely remain
isolated and once again tied to the remnant boundary, or sparked
by diurnal influences over the mountains during the peak heating
hours.

Temps this afternoon have been the warmest yet thus far this warm
season (KSLC just hit 89 F), but CAA in wake of frontal passage
will cool the northern half of the area down to near normal
levels over the next 24 hours. Gusty SW winds will remain south
of the frontal boundary as well across the south tomorrow, but are
expected to remain sub-advisory.

The aforementioned northern rockies trough will continue to spin
up through Friday, with another short wave lobe dropping into the
area from the northwest during the day. Baroclinicity will once
again tighten over the area, and coupled with modest upper forcing
and diurnal trends do expect scattered convection to develop
across the northern half of the area once again. Made minimal
changes to PoPs as forecast trends remain on track.

.LONG TERM (After 12z Saturday)...A mid level ridge is forecast to
be the dominant weather feature through the majority of the forecast
period. Initially this ridge will remain centered west of the
forecast area along the west coast, as the last in a series of
shortwave troughs exits the forecast area during the day Saturday.
After this time, as the ridge axis slowly builds eastward, expect a
warming trend through the latter half of the weekend into the middle
part of next week. Lingering moisture will provide a small chance of
afternoon and evening convection primarily along the terrain east of
I-15. The long range models diverge a bit during the
Wednesday/Thursday timeframe, with the GFS breaking down the
ridge, while the EC holds onto a stronger ridging solution over
the Great Basin. As such have held off on making any significant
changes to the latter portion of the forecast period.

&&

.AVIATION...Main concerns at KSLC this afternoon/evening will be the
potential for strong (>30 kts.) erratic microburst winds...with
these winds most likely between 23-03Z. Some lightning is also
possible with these afternoon/evening storms but precipitation
should be minimal. Away from storms VFR conditions and northwest
winds should prevail through the period.

&&

.FIRE WEATHER...Upper level storm system with attendant cold front
continues to encroach on northern Utah this afternoon, with
frontal zone passage anticipated to enter the far north later this
evening. Isolated showers and storms are beginning to fire ahead
of this front attm, and expect areal coverage to increase and peak
by mid evening. High based nature of storms and very dry low
levels will promote a gusty microburst threat across the northern
third of the district this evening, and the middle third overnight
coincident with the front.

The frontal boundary will stall across central Utah Thursday
maintaining in general an isolated shower/storm threat, but will
then push south Friday across the remainder of the district with
widely scattered showers/storms expected. Trends in RH will climb
beginning tonight.

Gusty southwesterly winds are expected to continue south of the
front tomorrow, with some sites along the UT/AZ border region
gusting at times around 30 mph in the afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Merrill/Seaman/Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 24, 2:46 AM MDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
246 AM MDT Wed May 24 2017

UTZ001>016-019>021-517-518-WYZ021-251400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
246 AM MDT Wed May 24 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms may contain
strong and erratic winds this afternoon and evening.

A number of waterways across the northern outlook area will see
increasing flows as the snowmelt runoff accelerates today. Keep
children and pets away from these dangerous fast flowing
waterways. They will be rapidly swept away if they fall in.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waterways will remain high, cold and swift into next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Traphagan

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 24, 5:02 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
502 PM MDT WED MAY 24 2017

UTZ002-003-007-242330-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
502 PM MDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE AND
SOUTHEASTERN DAVIS COUNTIES UNTIL 530 PM MDT...

At 501 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm over North Salt Lake, or near Bountiful...moving
northeast at 40 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Bountiful, Farmington, North Salt
Lake, Centerville, Woods Cross and West Bountiful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4070 11198 4086 11210 4101 11188 4081 11183
TIME...MOT...LOC 2301Z 239DEG 49KT 4084 11193

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:02 PM MDTSpecial Weather StatementSLCSalt Lake28 min
May 24, 5:20 PM MDTHigh Wind WarningSLC4 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.